Medical questions & health advice by board certified doctors
"I have sun damaged skin, will Tretinoin .05% cream help?"
I am a 20 year old male college student. Over last summer i got a few really bad sunburns and started to notice wrinkles appearing on my forehead and rough scaly skin on my cheeks.I have tried some of the cheaper wrinkle creams with retinol but after reading research online they do not seem to have any real effect in reducing sun damage. I have heard that Tretinoin containing Retin-A can help.
Sun damaged skin is a common condition. This can cause both short term and long term effects. Tretinoin is a skin cream that can help in many conditions. Given your skin condition has lasted for some time, is in a sensitive area and appears to be troubling you -- I would recommend that you see a dermatologist to have this evaluated. To answer your question -- I would not recommend you use tretinonin. In general, Tretinonin is used for two major indications. The first is acne, where this topical agents is one of the best medicines we have. The second is for "photoaging." The cream is thought to increase collagen in the skin and therefore can improve skin's appearance in terms of wrinkles. That being said, it has many side effects. The major one is that it makes the skin sensitive, especially to the sun. People who use tretinoin are far more likely to have significant sun burn and other skin damage. You do not appear to have acne (from your description). You are unlikely to be suffering from severe photoaging given your age. As such, I believe that you might have another skin problem caused by the sun. This requires attention by a dermatologist. Good luck!
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.